Alert archive / Iowa / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 390, NWS Des Moines, IA

August 23, 2004Dallas County, Guthrie County, Iowa

NWS Des Moines, IA issued this severe thunderstorm warning at Aug 23, 2004, 2:44 PM CDT for Dallas County, Guthrie County, Iowa. It was in force for 31 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 23, 2004, 2:44 PM CDT (19:44 UTC)
Expired
Aug 23, 2004, 3:15 PM CDT
In force
31 min
Issued by
NWS Des Moines, IA
Area
Counties, with a storm outline in the text

Counties Dallas County, IA, Guthrie County, IA

The radar

The Des Moines radar (KDMX), 49 km from the middle of the area, began a volume at 19:48 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Omaha, NE (KOAX), launched 12:00Z, 7.7 hours before the alert went out and 178 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 12:00Z on 2004-08-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2037 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 12:00Z on 2004-08-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 70 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2037 J/kg
Mixed-layer CIN
-49 J/kg
Mixed-layer LCL
887 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
70 m²/s²
0-3 km storm-relative helicity
133 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KDMX 231944
SVRDMX
IAC049-077-232015-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DES MOINES IA
244 PM CDT MON AUG 23 2004

THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHWESTERN DALLAS COUNTY IN CENTRAL IOWA
  NORTHEASTERN GUTHRIE COUNTY IN WEST CENTRAL IOWA

* UNTIL 315 PM CDT

* AT 243 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 4 MILES EAST OF YALE...OR ABOUT 37 MILES WEST
  OF DES MOINES...MOVING NORTH AT 20 MPH.

* THE SEVERE THUNDERSTORM WILL BE...

  NEAR JAMAICA AROUND 255 PM CDT AND
  6 MILES EAST OF BAGLEY AROUND 300 PM CDT.

HAIL UP TO THE SIZE OF NICKELS IS LIKELY IN THE WARNED AREA.

LARGE HAIL CAN CAUSE INJURY AND PROPERTY DAMAGE. SEEK SAFETY INDOORS
UNTIL THE STORM PASSES.

LAT...LON 4167 9438 4171 9414 4186 9419 4185 9445

$$

FORSTER

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 23, 9:51 AM CDT, 4 hours 53 minutes earlier.

Area forecast discussion, Aug 23, 9:51 AM CDT, 4 hours 53 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DES MOINES IA
951 AM CDT MON AUG 23 2004

.DISCUSSION...
LTL CHG TO GOING FCST TDA...BUT DID EXPAND POPS FA WIDE THIS AFTN.
EXPANSIVE MCSS IN PROGRESS ACRS KS/MO WITH OTHER LINGERING TSTMS
ACRS PTNS OF NE AND MN.  12Z KOAX SOUNDING AND LATEST RUC SHOW
FAIRLY STEEP LAPSE RATES AND DEEP LYR INSTABILTY PUSHING EWD INTO
FA.  PRIMARY QG FORCING ASSOCD WITH SVRL SHRT WVS FLOATING TWRD MO
VLY IN BASE OF TROF SPLITTING FA TO NW AND S ATTM...BUT STILL FEEL
IT WL BE ENOUGH TO TRIGGER DVLPMT THIS AFTN.  COULD SEE ELEVATED
CONVECTION AND SFC BASED LATER.  12Z RUC INDCS DMSHG SFC CIN BY
AFTN...AND 14Z SFC ANLYS INDCS WRMFNT AND WEAK CNVGNC ZN ACRS CNTRL
NE THRU CNTRL IA TWRD KDBQ WITH DWPNTS APCHG 70F.  AS MENTIONED WITH
PREVIOUS FCST...FEEL SVR THREAT LTD TO PULSE HAIL WITH WEAK SHEAR IN
PLACE.  LCLLY HVY RAINS MAY BE A GREATER LIKELIHOOD WITH DEEP WRM
CLD LYR AND SLOW STORM MOVMT XPCD.  H85/H3 STEERING WNDS ONLY 10-15
KTS.

NO CHGS TO TEMPS THIS AFTN.  ALTHOUGH WE ARE NOT THAT FAR OFF FM
XPCD MAXES...FEEL CU AND PCPN DVLPMT THIS AFTN SHOULD HOLD US IN
CHECK.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...NONE

&&

SMALL
Hazardous weather outlook, Aug 23, 10:06 AM CDT, 4 hours 38 minutes before
HAZARDOUS WEATHER OUTLOOK...CORRECTION FOR SPELLING 1ST PARAGRAPH
NATIONAL WEATHER SERVICE DES MOINES IA
1006 AM CDT MON AUG 23 2004

IAZ004>007-015>017-023>026-033>037-044>046-241100-
CALHOUN-CARROLL-CERRO GORDO-CRAWFORD-EMMET-FRANKLIN-GREENE-HAMILTON-
HANCOCK-HARDIN-HUMBOLDT-KOSSUTH-PALO ALTO-POCAHONTAS-SAC-WEBSTER-
WINNEBAGO-WORTH-WRIGHT-
1006 AM CDT MON AUG 23 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MUCH OF NORTH CENTRAL IOWA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THERE WILL BE CHANCES FOR THUNDERSTORMS THIS AFTERNOON AND
TONIGHT.  THE STORMS WILL BE SLOW MOVING WITH AMPLE MOISTURE
AVAILABLE...SO SOME SPOTS COULD SEE LOCALLY HEAVY RAINS AND
FLOODING.  A FEW OF THE STORMS COULD ALSO PRODUCE BRIEF PERIODS OF
UP TO NICKEL SIZED HAIL.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THERE ARE CHANCES FOR LATE DAY AND NIGHTTIME THUNDERSTORMS NEARLY
EVERY DAY THIS WEEK. HOWEVER...THE LIKELIHOOD OF SEVERE STORMS WILL
REMAIN SMALL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED BRIEFLY LATER THIS AFTERNOON
AND EVENING.

IAZ027-028-038-039-047>050-057>062-070>075-081>086-092>097-241100-
ADAIR-ADAMS-APPANOOSE-AUDUBON-BLACK HAWK-BOONE-BREMER-BUTLER-CASS-
CLARKE-DALLAS-DAVIS-DECATUR-GRUNDY-GUTHRIE-JASPER-LUCAS-MADISON-
MAHASKA-MARION-MARSHALL-MONROE-POLK-POWESHIEK-RINGGOLD-STORY-TAMA-
TAYLOR-UNION-WAPELLO-WARREN-WAYNE-
1006 AM CDT MON AUG 23 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MUCH OF CENTRAL AND SOUTH
CENTRAL IOWA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THERE WILL BE CHANCES FOR THUNDERSTORMS THIS AFTERNOON AND
TONIGHT.  THE STORMS WILL BE SLOW MOVING WITH AMPLE MOISTURE
AVAILABLE...SO SOME SPOTS COULD SEE LOCALLY HEAVY RAINS AND
FLOODING.  A FEW OF THE STORMS COULD ALSO PRODUCE BRIEF PERIODS OF
UP TO NICKEL SIZED HAIL.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THERE ARE SMALL CHANCES FOR LATE DAY AND NIGHTTIME THUNDERSTORMS
TUESDAY AND AGAIN FRIDAY. THE THREAT OF SEVERE WEATHER WILL
REMAIN QUITE LOW HOWEVER.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED BRIEFLY THIS AFTERNOON AND EVENING.

SMALL

In the hours before

Local storm report, Aug 23, 8:55 AM CDT, 5 hours 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
855 AM CDT MON AUG 23 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0500 PM     TSTM WND DMG     5 WSW CLEARFIELD        40.77N 94.56W
08/18/2004                   TAYLOR             IA   EMERGENCY MNGR

            MINOR DAMAGE TO FARM BUILDINGS...CARS...AND POWER POLES

&&

SMALL

Nearby

Severe Thunderstorm Warnings in Iowa, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.